MAUDE Adverse Event Report: CORDIS CASHEL POWERFLEX EXTREME 7X4 80CM; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CASHEL POWERFLEX EXTREME 7X4 80CM; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 4157040S
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/08/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device history record (dhr) review was conducted and the product met quality requirements for product acceptance.This device was received for analysis but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the physician attempted hand inflation with 10cc syringe, using 50/50 contrast/saline ratio, however, the balloon of 7 x 4 x 80 powerflex extreme began to leak contrast and would not inflate to nominal.Therefore, the device was removed, and another balloon catheter (unknown) was opened to complete the case.There was no reported patient injury.The device was placed over an unknown wire into the patient.The device was stored per labelling and opened in sterile field.The balloon was prepped as per instructions for use (ifu).There was no difficulty removing the product from the hoop, protective balloon cover, the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product the product into the patient.The device was placed over an unknown wire into the patient.The same indeflator was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or the guide catheter.The catheter ever has never been in an acute bend.There were damages noted to the balloon after it was removed from the patient.It was noted that the account has been having ongoing issues with this product.This event happened 2 times with different patients on the same day with the same lot #.The device will be returned for analysis.No other information was provided.
 
Additional Manufacturer Narrative
As reported, the physician attempted hand inflation with 10cc syringe, using 50/50 contrast/saline ratio; however, the balloon of 7 x 4 x 80 powerflex extreme began to leak contrast and would not inflate to nominal.Therefore, the device was removed, and another balloon catheter (unknown) was opened to complete the case.There was no reported patient injury.The device was placed over an unknown wire into the patient.The device was stored per labelling and opened in sterile field.The balloon was prepped as per instructions for use (ifu).There was no difficulty removing the product from the hoop, protective balloon cover, the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The same indeflator was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or the guide catheter.The catheter ever has never been in an acute bend.There were damages noted to the balloon after it was removed from the patient.It was noted that the account has been having ongoing issues with this product.This event happened 2 times with different patients on the same day with the same lot number.No other information was provided.The device was returned for analysis.A non-sterile unit of a powerflex extreme 7 x 4 80cm was received for analysis coiled inside a plastic bag.Per visual analysis, the balloon had been previously inflated.Blood residues were observed inside the balloon.The unit was thoroughly inspected at naked eye and no other anomalies were observed.Per functional analysis balloon inflation was performed.A lab inflator/deflator device was attached to the inflation lumen of unit and pressure applied.The balloon was inflated; nevertheless, a leakage of water was observed coming from the distal tip¿s guidewire lumen of the unit.It seems the water filling the balloon was leaking into the guidewire lumen.Per sem analysis on the unit¿s leakage observed during inflation test, results showed that the guidewire lumen¿s outer surface of the unit was observed ruptured, causing the guidewire lumen leakage.The outer surface of the lumen presented no anomalies near the rupture.The inner surface presented evidence of scratch marks near the lumen rupture.This type of damage is commonly caused during the interaction of the guidewire lumen material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the guidewire lumen inner surface could probably led to the rupture condition found on the received lumen.It seems the guidewire lumen material near the rupture was torn with a sharp object from the inside of the lumen.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82185981 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon - leakage - during positive pressure¿ was confirmed through analysis of the returned device as a leakage of water was observed coming from the distal tip¿s guidewire lumen.The exact cause of the event could not be determined during analysis.Based on the information available for review, procedural factors may have contributed to this event.It is likely that a damaged guidewire may have been used which caused the noted scratches on the inner wall of the guidewire lumen adjacent to the ruptured area on the balloon catheter.An additional scenario may also be that force was used to pass the guidewire through the lumen which may have caused the damages noted to the guidewire lumen of the device.According to the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Flush the ¿thru¿ lumen with sterile heparinized saline or a similar isotonic solution.Place the prepared catheter over a prepositioned guidewire and advance the tip to the introduction site.Carefully advance the catheter to the selected stenosis.Caution: if strong resistance is met during advancement or withdrawal of the catheter, discontinue movement and determine the cause of resistance before proceeding.If the cause of resistance cannot be determined, withdraw the entire system.¿ neither the phr review nor the product analysis suggests that the event experienced by the customer could be related to the manufacturing process.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
POWERFLEX EXTREME 7X4 80CM
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CASHEL
cahir road
cashel, tipperary, 0000
EI  0000
MDR Report Key10370068
Report Number9616099-2020-03828
Device Sequence Number11419249
Product Code LIT
UDI-Device Identifier20705032001837
UDI-Public20705032001837
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K032737
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2023
Device Model Number4157040S
Device Catalogue Number4157040S
Device Lot Number82185981
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/31/2020
Initial Date Received by Manufacturer 07/08/2020
Supplement Date Received by Manufacturer08/19/2020
Initial Report FDA Received Date08/05/2020
Supplement Report FDA Received Date08/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN WIREUNK BALLOON CATHETER